[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.61.50. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1963

Severe Reaction to Long-Acting Antitussive

Author Affiliations

NEW BRUNSWICK, N.J.
Kenneth S. Gould, M.D., 322 Livingston Ave., New Brunswick, N.J.; From the Pediatrics Department, St. Peter's Hospital.

Am J Dis Child. 1963;105(5):497-498. doi:10.1001/archpedi.1963.02080040499013
Abstract

Opiates have long been known to produce severe effects on the central nervous system when given in excessive amounts. Coma and respiratory depression have been described.1,2 It is our purpose here to report a most serious condition which developed in a child given a moderate amount of a frequently used antitussive containing dihydrocodeinone and phenyltoloxamine, an antihistamine.

Report of Case  A 2-year, 7-month-old child weighing 32 lb. was seen in our office because of persistent cough and cold. On examination the child was alert and active.Positive findings were limited to a rhinitis and pharyngitis. For this reason a long-acting antitussive * was prescribed, one-half to one teaspoon every 12 hours. Previous medical history was not unusual, and there was no history of drug allergy or idiosyncrasy.The prescription was not filled until the following day. At about 5 in the afternoon the child, who was doing well except for

First Page Preview View Large
First page PDF preview
First page PDF preview
×